Patient : My mom is 80 and in Sept. she started to hallucinate she had fallen and broken her hip but did not realize it at the time. She had hip surgery two days before Thanksgiving. While in the hospital and then rehab for 6 weeks she had no issues of hallucinations. She has been out of rehab for 2 and a half months and today the hallucinations have started again. Can this be Dementia? My mom has many medication in her house from when my dad was living. He was very ill for a couple of years and she still has his meds. Can she be using something that makes her hallucinate? Please help.
What you have described as hallucinations is known as delirium. This is a condition which occurs acutely in comparison to dementia which progress slowly over time. Usually dementia is characterised more by memory loss more specifically short term memory loss. Delirium in the geriatric population usually is due to any acute stress like for example your moms hip fracture or sometimes is a sign of some kind of infection like a UTI which older individuals do not show clear clinical signs of. There are also medications, low blood sugar and alcohol that can lead to these symptoms. However i would first advice you to rule out any acute injury or infection that she may be having and get her checked up by her family physician.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.